New medication to try & update

Discussion in 'General Parenting' started by Andrea Danielle, Sep 13, 2007.

  1. Andrea Danielle

    Andrea Danielle New Member

    Hello, I haven't updated for awhile, it has been too exhausting to summarize what has been happening. difficult child has had an up and down summer, some successes but mostly very difficult - it always is in the summer. He had a really rough start at Grade 1, new school and despite the warnings the teacher wasn't prepared! Pm day one, I got "the phone call" at 2:30 to say that he had gotten into a fight on the playground, left school property and had a meltdown in class - of course, I wasn't surprised. Things have calmed a bit now. Overall, we realize that over the past 5 months on Risperdal, things have really not improved, it hardly seems to be making a difference at all. He went up to 1.0 mg, and was just as aggressive as ever. So, we are just about to start on Epival, I am scared of mood stabilizers. The blood draws seem daunting, and so do the side effects. Has anyone tried this medication for Bipolar? How did it work out for your child - I know that I can't judge based on other people's experiences alone but I am just curious. His mood swings are wild, I am hoping that this will help even things out a bit...

  2. smallworld

    smallworld Moderator

    Our psychiatrists are actually more worried about the side effects of atypical antipsychotics like Risperdal than they are about mood stabilizers (which is why only one of my children is on an atypical antipsychotic, and she needs it because she stops eating if we lower her Zyprexa). Mood stabilizers also work over the long haul for the treatment of BiPolar (BP) so your difficult child actually may get some relief.

    We haven't had an opportunity to use Epival (which in the US is called Tegretol) so I can't offer personal insight. I do wish you luck and hope it makes a difference.
  3. Hey, lady! Glad to see you back; I've been out a while, too. Anyway, why are you scared of mood stabilizers? Is there something in particular you are concerned about? Every drug has side effects and you can't tell in advance how someone is going to respond, so it's always a dice roll. [I'm sure someone will disagree with that statement.] I haven't any experience with Tegretol so can't contribute there; sorry.

    The beginning of school is tough on a lot of cubs. Hope things improve for you soon.
  4. susiestar

    susiestar Roll With It

    Glad to see you again. I haven't heard of epival. Is it approved for kids? Why is the doctor starting with this instead of a more typical mood stabilizer like lithium?

    Personally, I think the docs like to start with the newer drugs because the drug reps push them so hard. I always ask the doctor if there is an older drug that will have the same effect and why we are not trying it first. The older drugs are often cheaper, don't come in samples, and the docs dont get any incentives to use them. But the older medications have usually been studied more, side effects are more known, and problems are more known.

    Blood draws can be a pain, but ask the doctor for some prescription EMLA cream (lidocaine/prilocaine cream) to rub on the arm before the blood draw. Numbs the area, works great. Same stuff that is in orajel, I think. Or very close. I use it for some other skin problems but we find it great for splinters, shots, blood draws, etc...

    Just be firm with the doctor. Or I think there is one called LMX4 that the pharmacist can get for you, it may be OTC. Many docs thing EMLA is off hte market, but it is not, at least in generic.

    For bipolar a mood stabilizer is a must. Nothing else will work on the real problem. Other medications may treat some symptoms, but the adults on here with bipolar will tell you that the right mood stabilizer will make a world of difference. The blood draws are just for safety, like a seat belt is. Seems to me that mood stabilizers are for bipolar what insulin is for diabetics. You might keep some diabetic symptoms under control with a careful diet, but you need insulin to really treat it. For biplar you may keep some symptoms under control with antipsychotics or other medications, but mood stabilizers are what you need to really address the illness. Does htat make sense?

    So sorry you had a rough summer. I wondered where you were.


  5. totoro

    totoro Mom? What's a GFG?

    I have heard good things about Epival/Tegretol... I wish we could have started with one of those!!! Lithium,Tegretol or Depakote. I know it is scary but those are the ones that have the best history and the most studies done with them.

    We have tried Trileptal and now Lamictal. Honestly the Mood Stabilizers have been much better than the AP's!!! Trileptal gave K really bad stomache aches but we new right away and we new what was giving her the pains... with Lamictal it has been pretty good. They take quite awhile to get to a therapeutic level so you will have to be patient, we are at 8 weeks now on Lamictal and we are just now seeing the affects...

    Risperdal and Abilify have been nothing but problems... the side affects are horrible.

    It is nice to see you... sorry things are rough, I was hoping you were kicking back enjoying the good life!!!

    The blood draws are hard, but he will get through it and so will you!!! We have only had to do one so far!!! It wasn't too bad. I would ask for the EMLA. Demand it...

    Hang in there.
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I am personally far more scared of atypical antipsychotics (my son had scary side effects to it) than mood stabilizers. Most mood stabilizers are also anti-seizure medications and are given to little kids with epilepsy. Lithium and Depakote have been studied for years. JMO but I'd go with the mood stabilizers. They'd probably in my opinion work better too. Is it the stigma of a mood stabilizer that frightens you?
  7. crazymama30

    crazymama30 Active Member

    The idea of a mood stabilizer terrified me at first also. Then it did not help that the first 2 we tried destabilized difficult child. Then came the miracle drug, Lamictal. difficult child was no longer irritable, and was just so much nicer. It takes a long time to get them right, but it is so worth it when you get the right one.Just research the medication, and take it slow. With any type of mood disorder/bipolar, the mood stabilizer is key.
  8. Andrea Danielle

    Andrea Danielle New Member

    Thanks guys! :thumbsup:
    You have reassured me, now I am anxious to get started. That's all I need is a few words of support. I was just worried about the mood stabilizers because the psychiatrist was listing off the side effects, I think I had put the side effects of Risperdal out of my mind on purpose. I am going to ask if we can try Lamictal instead, I have heard a lot of great things about it on this board.
    I will let you know how it goes!

    Hope you are all having a great weekend,
  9. Sara PA

    Sara PA New Member

    Epival is Depakote in the US, not Tegretol. Depakote is probably the mood stablizer most commonly prescribed for kids in the US.
  10. smallworld

    smallworld Moderator

    My apologies. When I googled Epival the other night, a site came up that said it was Tegretol. Not so tonight when I googled it again.

    Andrea, I had two kids on Depakote. It helped control their mania, but they became very irritable and depressed on high doses of Depakote. We discontinued it and switched to Lamictal.
  11. Sara PA

    Sara PA New Member

    Eh, it happens. I once posted a whole long message about Risperdal only to have someone point out that it sounded like I was describing Ritalin. Ooops. Got the wrong name for the drug I was discussing. :redface: